Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2010 Nov;48(9):949-52. doi: 10.3109/15563650.2010.533675.

Accidental poisoning with Veratrum album mistaken for wild garlic (Allium ursinum).

Author information

1
Ospedale di Cattinara, DUC di Scienze Mediche Tecnologiche e Traslazionali, Trieste, Italy.

Abstract

INTRODUCTION:

Veratrum album (white or false hellebore) is a poisonous plant containing steroidal alkaloids that cause nausea, vomiting, headache, visual disturbances, paresthesia, dizziness, bradycardia, atrioventricular block, hypotension, and syncope. It is regularly mistaken for Gentiana lutea (yellow gentian). We report accidental poisoning with V. album mistaken for Allium ursinum (wild garlic), a wild plant used in soups and salads in Central Europe.

CASE SERIES:

Four adults (24-45 years) accidentally ingested V. album mistaken for A. ursinum in self-prepared salads and soups. Within 15-30 min of ingestion they developed nausea, vomiting, and abdominal pain. At the same time dizziness, tingling, dimmed and jumping vision, transient blindness, and confusion appeared. On arrival at the ED, all patients had sinus bradycardia and hypotension. Following treatment the patients were discharged well 24-48 h after ingestion.

CONCLUSION:

In patients presenting with gastrointestinal, neurological, and cardiovascular symptoms a history of wild plant ingestion suggests possible poisoning with V. album mistaken for wild garlic.

PMID:
21171854
DOI:
10.3109/15563650.2010.533675
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center